Multiple Sclerosis is a chronic disease that affects the brain, spinal cord, and optic nerves. The protective cover around nerves gets worn away, causing a disruption in the electrical impulses. In other words, some nerves have shorted out.
This blog is my way of trying to reconnect the frayed wires of my life.
SILVER SPRING, Md. -- A patient being treated for multiple sclerosis and who had no history of using natalizumab (Tysabri) developed progressive multifocal leukoencephalopathy (PML) while taking fingolimod (Gilenya), the FDA said.
"This is the first case of this disease ... reported following the administration of Gilenya to a patient who had not previously received Tysabri," the agency said in a statement posted on its website.
The patient, living somewhere in Europe, had been on fingolimod for "nearly 8 months" when PML was diagnosed, according to the FDA. The agency stopped short of saying fingolimod caused the condition, however.
"We are working with Gilenya's manufacturer, Novartis, to obtain and review all available information about this occurrence," the agency said. "We will communicate our final conclusions and recommendations after our evaluation is complete."
For its part, Novartis issued a statement indicating that the firm does not believe fingolimod was responsible for PML in this case, which it had reported publicly in late July.
"Having reviewed all available information, Novartis considers that several features of this case of PML make it unlikely to be attributable to Gilenya," the company asserted.
Fingolimod was not the only drug the patient had been taking, both Novartis and the FDA noted.
"The patient had been treated with interferon beta-1a and azathioprine for 1 month before initiating Gilenya treatment; those medications were stopped when Gilenya was started. The patient also received multiple courses of intravenous corticosteroids for several months before and during Gilenya treatment," according to the FDA.
Novartis said "MRI reviewers" had examined brain scans taken before the patient started on fingolimod and determined that the patient might already have had PML, because lesions seen in the scans were "atypical" in MS.
PML results from reactivation of latent infection with the JC virus, usually in patients with acute or chronic immunosuppression. The death rate has recently been about 20%.
It was first noted in patients receiving cancer chemotherapy and later in those infected with HIV. A series of PML cases seen with natalizumab after the drug was first approved in 2004 led to its temporary removal from the market.
In the current case, the patient showed JC virus DNA in cerebrospinal fluid as well as clinical symptoms, and fingolimod was stopped, the FDA said. The agency's statement indicated the patient is still alive.
The FDA advised clinicians to report side effects involving fingolimod to its adverse-event reporting system. It also told patients currently taking the drug not to stop it without talking first with their physicians.